Alert archive / Utah / Flash Flood Warnings in 2017
Flash Flood Warning 14, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 24, 2017, 1:26 PM MDT for Garfield County, Iron County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2017, 1:26 PM MDT (19:26 UTC)
- Expired
- Jul 24, 2017, 4:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Garfield County, UT, Iron County, UT
The radar
The Cedar City radar (KICX), 18 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.4 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
756
WGUS55 KSLC 241926
FFWSLC
UTC017-021-242230-
/O.NEW.KSLC.FF.W.0014.170724T1926Z-170724T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
126 PM MDT MON JUL 24 2017
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Western Garfield County in southern Utah...
East central Iron County in southern Utah...
* Until 430 PM MDT
* At 122 PM MDT, Doppler radar indicated a thunderstorm producing
heavy rain over the east side of the Brian Head Burn Scar. These
areas include Mammoth, Lowder, Castle, Panguitch, Deer, and Clear
creeks. Up to one inch of rain has already fallen. This area has
been burned by a wildfire and will produce more runoff than
typically seen.
* Flash flooding will remain over mainly rural areas of western
Garfield and east central Iron Counties.
Excessive rainfall over the Brian Head burn scar will result in a
debris flow. The debris flow can consist of rock, mud, vegetation
and other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
If a debris flow has occurred it is important to realize that the
runout area remains very dangerous. Additional debris flows may occur
within minutes of the original flow. Please remain vigilant and be
prepared to take swift action.
&&
LAT...LON 3772 11261 3763 11268 3764 11276 3767 11284
3775 11273
$$
Lukinbeal/Mcinerney2 follow-up statements
140
WGUS75 KSLC 242117
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
317 PM MDT MON JUL 24 2017
UTC017-021-242230-
/O.CON.KSLC.FF.W.0014.000000T0000Z-170724T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Iron UT-
317 PM MDT MON JUL 24 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
WESTERN GARFIELD AND EAST CENTRAL IRON COUNTIES...
At 313 PM MDT, Doppler radar continues to indicate thunderstorms
producing heavy rain across the warned area. Radar estimates between
1 and 2 inches have been observed. This is likely resulting in flash
flooding and debris flows.
Flash flooding will remain over and near the Brian Head burn scar
over western Garfield and east central Iron Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If a debris flow has occurred it is important to realize that the
runout area remains very dangerous. Additional debris flows may occur
within minutes of the original flow. Please remain vigilant and be
prepared to take swift action.
&&
LAT...LON 3772 11261 3763 11268 3764 11276 3767 11284
3775 11273
$$
Lukinbeal/Conger859
WGUS75 KSLC 242227
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
427 PM MDT MON JUL 24 2017
UTC017-021-242230-
/O.CON.KSLC.FF.W.0014.000000T0000Z-170724T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-Iron UT-
427 PM MDT MON JUL 24 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
WESTERN GARFIELD AND EAST CENTRAL IRON COUNTIES...
At 424 PM MDT, Radar rainfall estimates over the Brian Head Burn
Scar indicated over 1.5 inches of precipitation fell in 1.5 hours.
This volume and intensity of rainfall is anticipated to have
produced a debris flow.
However, thunderstorm activity has diminished and the threat of
flash flooding has declined. Additional thunderstorm activity over
the burn scar is possible throughout the evening and nighttime hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If a debris flow has occurred it is important to realize that the
runout area remains very dangerous. Additional debris flows may occur
within minutes of the original flow. Please remain vigilant and be
prepared to take swift action.
&&
LAT...LON 3772 11261 3763 11268 3764 11276 3767 11284
3775 11273
$$
McInerneyWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 10:13 AM MDT, 3 hours 13 minutes earlier.
Area forecast discussion, Jul 24, 10:13 AM MDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1013 AM MDT Mon Jul 24 2017
.SYNOPSIS...Moisture will spread northward today, then remain in
place across the region through the mid-week period. A gradual
drying trend is expected for the latter portion of the week.
&&
.DISCUSSION...High pressure has shifted east of the forecast area
this morning in response to a trough approaching the California
coast. Resultant southerly flow is drawing deep moisture into
southern Utah, with satellite derived PWs already in the 1.3 to
1.5 range. Over northern Utah, PWs are around 1.0 inch, and will
continue to increase today and tomorrow as the moisture continues
northward. These values are near the maximum observed for this
time of year.
A vort max currently over west central Arizona will lift northward
today, approaching southwest Utah during the late afternoon/early
evening before tracking northeast across Utah tonight into
tomorrow, providing additional instability for convection.
Otherwise, think showers and thunderstorms will be initially
focused over the higher terrain, with enough flow to allow this
convection to drift into valley locations. The combination of
ample moisture and shortwave instability will allow for good
coverage of convection, even during the overnight hours, with the
potential for heavy rain/flooding with anything that develops.
Going Flash Flood Watch covers the threat well.
The moist airmass is progged to remain in place into Wednesday,
before the California trough lifts over the ridge, bringing a more
westerly flow beginning Thursday. This change in flow is expected
to bring a slow drying trend for the latter half of the week.
Updated the forecast earlier to increase POPs and adjust cloud
cover for today and tonight. No additional updates planned.
&&
.AVIATION...The SLC terminal will see VFR conditions throughout
the day. Southeast winds are expected to shift to the northwest by
18Z. There is a 20 percent chance that showers developing in the
vicinity of the terminal will result in periods of gusty and/or
erratic winds.
&&
.FIRE WEATHER...Monsoonal moisture will spread northward across
the forecast area today and tomorrow, remaining in place through
the middle of the week. A weather disturbance will bring an
enhancement in showers and thunderstorms this evening into
tomorrow. Wetting rains will be common with these storms, and
locally heavy rain is possible. With the moisture surge, daytime
RH values will be elevated with good to excellent overnight
recovery.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch through Tuesday evening for UTZ010-012>016-
019>021-517-518.
WY...None.
&&
Traphagan
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Jul 24, 6:41 AM MDT, 6 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 641 AM MDT Mon Jul 24 2017 UTZ001>016-019>021-517-518-WYZ021-251200- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 641 AM MDT Mon Jul 24 2017 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Moisture will surge into southern and central Utah this afternoon through tonight, bringing an increased threat for thunderstorms capable of producing very heavy rainfall. A Flash Flood Watch is in effect for this area. Isolated to scattered showers and thunderstorms can be expected across northern portions of the outlook area this afternoon through tonight. Gusty winds and locally heavy rain will be possible with these storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Abundant moisture will remain in place across the outlook area through midweek, resulting in a threat for thunderstorms capable of producing heavy rainfall and isolated flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 3:30 AM MDT | Flash Flood Watch | SLC | 42 hr | |
| Jul 24, 2:09 PM MDT | Flash Flood Warning | SLC | Garfield, Iron | 3 hr |
| Jul 24, 2:33 PM MDT | Areal Flood Advisory | SLC | Iron | 117 min |
| Jul 24, 5:00 PM MDT | Flash Flood Warning | SLC | Garfield | 4 hr |
| Jul 24, 5:38 PM MDT | Flash Flood Warning | SLC | Garfield, Kane | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.